od 1.3.2010 vČR
Bevacizumab Significantly Increases GI Perforations
From Medscape Medical News 27.5.2009
- Bevacizumab (Avastin) significantly increases the risk of potentially life-threatening gastrointestinal (GI) perforations, compared with those treated with control medication — especially among patients with colorectal cancer and renal cell cancer, according to a new meta-analysis
- In an analysis of 17 randomized trials, patients treated with bevacizumab had twice the risk for GI perforation as patients treated with control medication (relative risk [RR], 2.14; 95% confidence interval [CI], 1.19 - 3.85; P = .011). The overall incidence of perforations was 0.9% among patients taking the drug.
- With regard to dose, the relative risks for GI perforation for patients receiving bevacizumab — 5 mg/kg and 2.5 mg/kg per week — were 2.67 (95% CI, 1.14 - 6.26) and 1.61 (0.76 - 3.38), respectively.
With regard to tumor type, the highest risks were observed among patients with colorectal cancer (RR, 3.10; 95% CI, 1.26 - 7.63) and renal cell cancer (RR, 5.67, 95% CI, 0.66 - 48.42), and the lowest were in patients with pancreatic cancer (RR, 0.92; 95% CI, 0.19 - 4.37).
"Our study might help to identify a subset of patients at high risk of bevacizumab-associated perforation," the authors conclude.
However, they add that any additional risk factors for GI perforation associated with bevacizumab are "poorly understood." An earlier single-variant analysis had indicated a possible higher risk among patients with intact primary tumors, a history of sigmoidoscopy or colonoscopy within 1 month of initiating bevacizumab therapy, or a history of previous adjuvant radiotherapy (Ann Surg Oncol. 2007;14:1860-1869).